Is this normal?

I had my first endocrinology appointment after my Tresiba switch a few weeks ago. That was the true test of the switch to MDI compared to my insulin pump management.

The good news is that my A1c came back at the exact same number as my blood draw from last October (a number within the professional guidelines that I decline to specifically list). The bad news is that the end of my appointment was a little discombobulated and I forgot to ask one of my questions.

I’d say about one quarter of my insulin injections ends up looking like a hive or welt.

This is different than the occasionally bruise under the skin – it’s a definite raised patch on top of the skin. They don’t itch (but they sometimes burn until they disappear). At this point they eventually go away on their own. I typically have three or four hanging around at the same time in the process of healing or fading or doing whatever they need to do to go away since it takes about a day or two.

I can’t figure out if it is a reaction to the pens, the insulin, or something else. It happens with both my basal and bolus insulin, so that has not helped with the troubleshooting. It is also really hard to capture a picture of it, because I typically inject in areas inappropriate for photography!

Since this is my first time on insulin pens in thirteen years, I am not sure if it is normal or not. I asked around a little, and no one else IRL has experienced this.

Has anyone else seen or heard of this before? I don’t want to give up my MDI combination, but I’m not really interested in having this continued (allergic?) reaction either.

4 Comments

  • I’ve just started noticing it more lately (after ~7 months or so on Tresiba). At first, I did notice that Tresiba seems to lump more than I’d experienced on Lantus. But just very recently, as in the last few weeks, I’ve observed that it’s even more lumpy and doesn’t dissipate as quickly. And just the past week I have felt a burning, itchy, not “painful” but noticeable sensation. It went away after a couple hours. Am also curious about this. I’ve heard of others who’ve experienced more severe reactions and had to stop Tresiba… Haven’t talked to my Endo yet, but have an appt in early March and was going to ask about it then.

  • I have the same reaction and I am also switching to MDI using Tresiba! It is an allergic reaction to the insulin. When I was first diagnosed with T1 (at the age of 46), I was covered in these hives from the injections. My Endo tried all of the available insulin on the market with the same reaction. I ended up being switched to an insulin pump immediately because the insulin delivery was much slower and it didn’t “pool” under the skin like an injection. This reduced the hives considerably.

    She also put me on allergy medicine to help reduce the hives. It took a few months of consistent usage of allergy medication until my allergic reactions went away. Every time I switch to a different insulin (Novalog to Apidra back to Novalog) I have to begin taking allergy medication for a few months until the reaction calms down.

    So, now that I am switching to Tresiba and MDI, I am back to having to deal with hives (although with Tresiba they aren’t as bad as with Lantus) and taking allergy medication. I’m hoping that in a few months I will have completed the transition and I can have an extended “pump break”. I hope this helps!

  • This is all interesting…I use a pump, and had been using Humalog (as it’s covered by my Kaiser formulary) until a few months ago when I started to get horribly itchy red welts at the pump sites. First day just a bit itchy, 2nd day would be bad, and I had to take it out by 3rd day as it was intolerable. They would last for weeks sometimes, red welts.

    So I switched to Novolog (at high out of pocket cost!) which has been fine, and actually works faster and I use less, as a side benefit. On my ~3rd bottle of Novolog, I had the same thing start to happen, switched back to Humalog for a couple weeks, until having the same reaction start, and have been comfortably back to Novolog for many months again.

    I wonder if it has to do with our immune systems, some particular chemical/genetic makeup of the insulins, or other issues… Kind of reassuring, though I’m also sorry to hear others having similar, though different experiences.


Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this: